Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 280, NWS Dodge City, KS

October 10, 2013Hamilton County, Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 10, 2013, 5:47 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2013, 5:47 PM MDT (23:47 UTC)
Expired
Oct 10, 2013, 6:30 PM MDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
65.0 mph

Counties Hamilton County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 6:25 PM MDTTSTM WND GST 652 S Manter, KS
Oct 10, 6:33 PM MDTTSTM WND GST 632 Ene Johnson City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 4:41 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WUUS53 KDDC 102347
SVRDDC
KSC075-129-187-110030-
/O.NEW.KDDC.SV.W.0280.131010T2347Z-131011T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT THU OCT 10 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTHWEST KANSAS...
  MORTON COUNTY IN SOUTHWEST KANSAS...
  STANTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 730 PM CDT/630 PM MDT/

* AT 543 PM MDT...SHOWERS AND THUNDERSTORMS ALONG AN INTENSE COLD
  FRONT WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF 
  HOLLY TO 11 MILES NORTHWEST OF THE SAUNDERS ELEVATOR 
  TO 24 MILES SOUTHWEST OF ELKHART...AND MOVING EAST AT 50 
  MPH. VERY LITTLE LIGHTNING WAS OCCURING WITH THESE STORMS.

  HAZARD...65 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  THE SAUNDERS ELEVATOR...COOLIDGE...MANTER...ELKHART...JOHNSON
  CITY...RICHFIELD...SYRACUSE...WILBURTON AND ROLLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3827 10204 3827 10158 3760 10157 3699 10161
      3700 10205
TIME...MOT...LOC 2345Z 275DEG 57KT 3822 10215 3760 10210
          3678 10220

HAIL...<.75IN
WIND...65MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 2:35 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Oct 10, 2:35 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT Thu Oct 10 2013

...Updated synopsis and short term discussion...

.SYNOPSIS...
ISSUED AT 333 PM CDT THU OCT 10 2013

This mornings upper air analysis showed a deep 500 millibar trough/
low pressure system situated near Las Vegas. A 110 knot jet at 250
millibars extended around the south and southeast quadrant of the
upper low which is helping kick the low east and northeast toward
the central High Plains this afternoon.  Surface low pressure was
deepening across east central and northeast Colorado where 3 hour
pressure falls of 3-4 millibars were noted by early afternoon. The
increasing pressure gradient across southwest Kansas has helped
increase southerly winds to near advisory levels by early afternoon.
Low level moisture return into the central high plains has been
fairly weak as expected as dewpoints have increased into the low to
mid 50s this afternoon.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 333 PM CDT THU OCT 10 2013

As the surface low continues to deepen this afternoon, a dryline
will also tighten up along the Kansas/Colorado border. Mid level
cooling will commence over eastern Colorado as the upper system
approaches. Model soundings are showing weak CAPE values on the
order of 400-500 j/kg. Given the strong wind flow, there will be
some strong shear through the 0-6 km layer. Any discreet
thunderstorms along the dryline early this evening could possibly
develop some rotation with better potential for severe hail. For the
most part, think that the greatest severe weather threat will be
some damaging thunderstorm wind gusts.  The 500 millibar low is
expected to track across central Colorado this evening and into
northwest Nebraska by Friday morning. With the axis of the upper jet
extending through west central and north central Kansas this
evening, the best area of upward vertical motion will extend from
west central Kansas northward in the left exit region of the upper
jet. Most of the thunderstorm development will be into west central
and northwest Kansas with scattered to isolated storms farther south
across southwest Kansas.

Winds have increased into advisory criteria speeds this afternoon
and expect them to stay up into the evening hours before the upper
system lifts out. Will keep the wind advisory intact through
expiration time at 04z and let the evening shift adjust and cancel
as necessary.

Much quieter weather can be expected across western Kansas on Friday
as the upper low/trough continues to lift out and westerly flow
aloft spreads over the central High Plains.  Dry downslope
conditions will result in sunny skies.  High temperatures will range
from the lower 70s along the Colorado border to the low 80s around
Medicine Lodge.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 323 PM CDT THU OCT 10 2013

Medium range models indicate an upper level trough of low pressure
lifting northeast out of the Dakotas into Canada to begin the period
Saturday. As it does so, drier air will filter southward into
western Kansas resulting in dry conditions across the area through
early Sunday. A secondary upper level trough is then projected
to dip southeast across the Pacific Northwest into the Great Basin
Region over the course of the weekend bringing the next reasonable
chance for precip to portions of western Kansas late Sunday. As the
upper level feature approaches, an area of high pressure is
expected to drift slowly east out of the Northern Plains into the
Upper Midwest slowly returning a southeast flow to western Kansas.
A subsequent moisture return will help increase moisture into
central and portions of southwest Kansas with dewpoints climbing
back up into the 50s(F) to possibly near 60F ahead of an
approaching cold front. As favorable dynamic support aloft
increases, periods of showers and thunderstorms are expected
late Sunday through Monday.

Near normal temperatures are expected Saturday, even as cooler air
filters southward into western Kansas in wake of a cold frontal
passage late Friday. The NAM/GFS/ECMWF show H85 temperatures falling
to just above 10C across central Kansas to near 15C in far southwest
Kansas. So, even with plenty of sunshine, look for highs only up
into the 60s(F) along the I-70 corridor to possibly the lower 70s(F)
closer to the Oklahoma border Saturday afternoon. A gradual warming
trend is then projected through Monday as the low level flow becomes
more southerly Sunday and southwesterly Monday drawing warmer air
northward into western Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 1233 PM CDT THU OCT 10 2013

Strong southerly winds will continue to increase this afternoon.
Sustained winds around 25 to 30 knots with gusts to around 35 knots
are expected to develop especially at Garden City and Dodge City.
Thunderstorms are expected to develop over eastern Colorado and
far western Kansas by around 23z and move northeast through the
evening hours. Garden City will have the best chance of being
impacted by thunderstorms which should be around the 01z-04z time
frame. Will carry vcts at Dodge City and Hays where there is more
uncertainty about thunderstorm coverage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  77  43  70 /  30  10   0   0
GCK  46  75  43  69 /  50  10   0   0
EHA  47  73  43  68 /  30   0   0   0
LBL  46  76  44  71 /  30   0   0   0
HYS  53  78  44  68 /  40  10   0   0
P28  57  82  49  73 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 11 PM CDT /10 PM MDT/ this evening FOR
KSZ030-043>045-061>064-074>078-084>088.

&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...JJohnson
AVIATION...Gerard
Hazardous weather outlook, Oct 10, 3:37 AM MDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
437 AM CDT THU OCT 10 2013

KSZ030-031-043>046-061>066-074>081-084>090-110945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
437 AM CDT THU OCT 10 2013 /337 AM MDT THU OCT 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF HIGHWAY 283 THIS
AFTERNOON INTO THIS EVENING. SEE THE LATEST URGENT WEATHER MESSAGE
FOR MORE DETAILS.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WESTERN
KANSAS LATE THIS AFTERNOON INTO THE EVENING HOURS. QUARTER SIZED
HAIL...WIND GUSTS AROUND 60 MPH...AND FREQUENT LIGHTNING WILL BE
THE MAIN CONCERN WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA
SUNDAY AFTERNOON THROUGH MONDAY EVENING. IT IS TOO EARLY TO TELL
IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED WEST OF HIGHWAY 283 THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

42

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 6:46 PM MDTWind AdvisoryDDCClark, Edwards, Ellis, Finney, Ford, Grant and 17 more27 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.